As you all know, I disappeared for a little while in January/February time, as I got taken into hospital for a couple of weeks due to a reaction to my bipolar medication. I’ve wanted to write a post about this experience for a while now (of what I can remember of it), to really emphasise the dangers of true effects of suddenly coming off medication.
I’ve been on and off anti-depressants/medication since I was 14, and always been told never to stop taking it suddenly, because of how dangerous it can be, but I’ve never really believed the doctors if I’m honest. How can it be ‘dangerous’?! Well I experienced first-hand just how dangerous it could be earlier this year.
This particular bipolar medication was third different type (I think) and seemed to be ‘my’ medication. I was responding really well to it; no horrendous side effects, I was sleeping well (unlike the last type that was making me sleep 18hrs a day), no ridiculous weight-gain or painful water retention like the last lot and I was just generally coping with life a lot better.
Then one morning, I woke up with a really itchy rash all over my right arm and wrist. Completely fine, right? Normally, yes. Except for some reason I wasn’t just seeing a rash, I was seeing ants crawling all over my arms and eating my skin! My Mam got straight on the phone to my psychiatrist to let him know I was hallucinating and he brought me in for an emergency appointment. The usual questions; had I been drinking, had I taken anything etc. To which my answers were obviously no. I got given some cream to take the itch away and my Mam asked to keep an eye on me for the next 24hrs. The rash got progressively worse, as did the hallucinations. My psychiatrist saw me again the next day and realised I was having an allergic reaction to my bipolar medication.
He made the decision that I would have to come off my current medication straight away, something you’re obviously not supposed to do, but my current situation itself was very dangerous. He would then start introducing a new bipolar medication straight away. He warned me that this would be like an addict coming off drugs and I would go through withdrawals and I was in for a very tough time the next 30 days were going to be horrendous for me.
He explained that this was going to send me into the 3 states of bipolar over the next 30 days; manic, mixed and depressive and that there was nothing I could do but ride it out. He also explained to me that the hallucinations would get a whole lot worse before they got better.
He wasn’t wrong either. The hallucinations got SO much worse. The next two weeks saw my bedroom furniture barricaded against my windows for various reasons, me being stuck in the garage because my legs had LITERALLY turned to jelly and I couldn’t move, as well as me sending my Mam out for cakes because I was convinced Princess Kate was coming for tea.
I was waking up at about 4am every day, turning my speakers on full blast and running in my Mam and Dad’s room to perform karaoke for them, usually something from a film or I seemed to develop a wicked Tina Turner impersonation. I was then colouring in for about 16hrs of the day, in between running about because I was bursting with energy.
After those 10 days, the panic attacks were added as well for the next days as my mood started to drop.
Then, the depressive state came, and that’s when it got really dangerous for me. And that’s when unfortunately I had to ask my psychiatrist to see about getting a bed for me on a psychiatric ward, as I wasn’t able to keep myself safe, with just how intense both the hallucinations and the depressive state of the bipolar had become because of the stopping of the medication, and because the new medication wasn’t in my system yet.
I waited 3 days for a bed, but there was none. It actually got to a point where they were going to send me to London to a hospital they were that desperate to get me a bed. Luckily, just as I was about to pack, a bed became available just out of area in Durham, and I was put in Lanchester Road Hospital for 9 days, until I was stable and strong again.
My psychiatrist was spot on, as usual, and once those 30 days were up, I felt pretty much myself again, or thereabouts, until my new medication had settled. My new medication isn’t as good as my old medication, it has some rubbish little side effects unfortunately, but I have learned to live with them. Because really what’s a couple of little side effects for a healthy, long life managing my bipolar and borderline personality disorder?
So yes, back to where I started. All of this happened because of a CONTROLLED sudden stop in medication, and it was one of the scariest times of my life. But I have still managed to take a lesson from it; I will never just stop taking my medication because ‘I feel better’, because look what it can do!
What I am trying to say is, if you’re on medication, and feel like you don’t need it anymore, please go and speak to your doctor before stopping it. Your doctor will advise you on the best way to come off it and/or reduce it!!
Thank you for reading!